Thunderstorm Wind, Howard
- When
- July 27, 7:33 PM CST
- Where
- Howard County, 7 mi S of Cresco
- Measured
- 55 kt (63 mph)
- Property damage
- $8,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.283, -92.117
Estimated wind gusts of 65 mph damaged a farm near Cresco (Howard County), snapped off and blew down several trees near Waterville (Allamakee County) and damaged corn fields near Decorah (Winneshiek County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Estimated wind gusts of 65 mph damaged a farm near Cresco (Howard County), snapped off and blew down several trees near Waterville (Allamakee County) and damaged corn fields near Decorah (Winneshiek County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 27, 2:38 PM CST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 338 PM CDT SAT JUL 27 2002 PRIMARY FOCUS WILL BE ON THE THUNDERSTORM CHANCES TONIGHT THROUGH SUNDAY NIGHT. SURFACE ANALYSIS THIS AFTERNOON INDICATED THE WEAK COLD FRONT WAS ALONG THE WESTERN MINNESOTA BORDER. WARM FRONT EXTENDED FROM NEAR KFFM INTO NORTHERN WISCONSIN. THUNDERSTORM COMPLEX ALREADY IN PROGRESS ACROSS PARTS OF CENTRAL MINNESOTA INTO NORTHWEST WISCONSIN. EXPECT THE ONGOING COMPLEX TO MAINLY MOVE EAST...REFERENCE NEW SEVERE THUNDERSTORM WATCH FOR NORTHERN WISCONSIN. STILL SOME POTENTIAL FOR SOME ACTIVITY TO BUILD SOUTH INTO THE FORECAST AREA. THIS WILL BE HIGHLY DEPENDANT ON HOW MUCH MORE INSTABILITY CAN BUILD THROUGH THE REMAINDER OF THE AFTERNOON AND IF THE CAP CAN WEAKEN. AS THE SHORT WAVE TROUGH ADVANCES EAST...CAP IS EXPECTED TO SLOWLY WEAKEN AND ALLOW FOR THE DEVELOPMENT TO OCCUR. WILL GO WITH LIKELY POPS ESSENTIALLY NORTH OF A KRST TO KOVS LINE WITH CHANCE POPS SOUTH OF THERE. SPEED OF MOVEMENT SHOULD LIMIT THE RAIN TO THE EVENING HOURS AND WILL NOT HAVE ANY ACTIVITY AFTER MIDNIGHT. MODEL DIFFERENCES EXIST IN THE TIMING OF THE FRONT AS IT MOVES IN FROM THE EAST. IT APPEARS THE ETA IS TOO FAST WITH THE FRONT AND HAVE CHOSEN TO GO WITH THE SLOWER AVN SOLUTION. FRONT SHOULD MOVE INTO THE FORECAST AREA DURING THE AFTERNOON. DESPITE THE LACK OF QPF ON THE MODELS WILL CONTINUE THE CHANCE POPS FOR THE AFTERNOON AS CAPES BUILD INTO THE 2000 TO 3000 J/KG RANGE. SURFACE BASED CIN IS ALMOST NON-EXISTENT SO POSSIBILITY DOES EXIST FOR SOME ACTIVITY TO GET GOING IN THE AFTERNOON. BEST CHANCE FOR ACTIVITY LOOKS TO BE SUNDAY NIGHT AS THE NEXT SHORT WAVE TROUGH COMES OUT OF THE ROCKIES. MODELS PRODUCE ABOUT 8 UBAR/S OF LIFT ACROSS THE SOUTHERN FORECAST AREA WITH THIS SHORT WAVE TROUGH. THE FRONT SHOULD STILL BE IN THE REGION AS INDICATED BY THE AVN. MODEL TRENDS POINT TO AN MCS DEVELOPING IN IOWA AND THEN ROLLING EAST ACROSS MAINLY THE SOUTHERN SECTIONS OF THE FORECAST AREA. PREVIOUS FORECAST INTRODUCED LIKELY POPS FOR ENTIRE AREA. FOR NOW WILL GO WITH MORE OF THE ETA PLACEMENT AND KEEP THE LIKELY POPS ACROSS THE SOUTH. WILL STAY WITH 50 POPS ELSEWHERE IN CASE THE AVN/S FARTHER NORTH PLACEMENT DOES END UP BEING CORRECT. .LSE...NONE. 04
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 345 PM CDT SAT JUL 27 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT... THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 538...WHICH IS IN EFFECT UNTIL 900 PM CDT. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... TAYLOR AND CLARK. 04
WIZ017-029-280106- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 739 PM CDT SAT JUL 27 2002 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PARTS OF NORTH CENTRAL WISCONSIN... CLARK AND TAYLOR COUNTY ARE NO LONGER UNDER A SEVERE THUNDERSTORM WATCH. THE WATCH FOR THOSE TWO COUNTIES...THAT WAS IN EFFECT UNTIL 9 PM...IS CANCELLED. SHEA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
748 PM CDT SAT JUL 27 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0731 PM LYLE MN FUNNEL CLOUD
07/27/02 MOWER FUNNEL CLOUD REPORTED ALONG
STATELINE NEAR LYLE BY
SPOTTERS.
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
811 PM CDT SAT JUL 27 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0709 PM 8 S AUSTIN MN 58 MPH WIND GUST
07/27/02 MOWER REPORTED NEAR FREEBORN AND
MOWER COUNTY LINE BY
SPOTTERS.
SHEAThe La Crosse radar (KARX), 96 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308980, 5308979, 5308981.